Texas, 2017

Damaging Winds in Texas, July 29, 2017

July 29, 2017 · NWS AMA · 3 events in 1 county or zone

An upper level high was centered just south of the Texas Panhandle, with a weak stationary frontal boundary still in place across the western Texas & Oklahoma Panhandles. Showers and thunderstorms developed along this boundary, with the boundary making forward progression eastward through the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level high was centered just south of the Texas Panhandle, with a weak stationary frontal boundary still in place across the western Texas & Oklahoma Panhandles. Showers and thunderstorms developed along this boundary, with the boundary making forward progression eastward through the day. MUCAPE values between 1000 to 2000 J/kg, SBCAPE around 300 J/Kg with very weak shear across the central Panhandles had storms quickly collapsing after forming. With all the CAPE available with a deep mixed sounding, damaging wind gusts weer the primary threat and resulted in a handful of wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 29, 1:56 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 29, 1:56 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
256 PM CDT Sat Jul 29 2017

...Increased Risk for Flash Flooding Possible through Monday...

.DISCUSSION...An upper level high is centered just south of the
Texas Panhandle, with a weak stationary frontal boundary still in
place across the western Texas & Oklahoma Panhandles. Showers and
thunderstorms have already started to develop along this boundary,
with the boundary expected to make forward progression eastward
through the day. Latest mesoanalysis indicated that MLCAPE values
are between 1000 to 2000 J/kg across the central Panhandles, which
will help support further development throughout the afternoon and
evening hours. Storm development will be quick and robust but,
much like yesterday, storm motions will be quite slow (around 5-10
MPH). Hydrology concerns for today, and through the rest of the
forecast period, will be outlined below as there are many items to
consider. Assessing the latest forecast soundings, storms will be
developing in an environment with a disorganized wind profile
though the hodographs does show some potential for slight
potential for a thunderstorm updraft to be displaced far enough
from the storm to allow for slightly longer lived storms. The zone
of development of thunderstorms will progress from the western
and southern Panhandles towards the northeast heading into the
evening and overnight hours. The strongest storms today will be
capable of producing small hail and gusty winds, especially over
the southwestern Panhandles, due to higher DCAPE values (1000-1500
J/kg) than or Thursday.

Stronger northwest flow will come into play during the forecast
period starting Sunday and persisting through at least Friday as
the upper level high moves west towards Nevada. Shortwave troughs
that pass over the mountains to our west will aid in thunderstorm
development and increase shear values to allow for longer
thunderstorm longevity. As is usually the case in northwest flow
environments, thunderstorms will develop over the mountains of
eastern Colorado and New Mexico and progress towards the
Panhandles. With southeasterly flow near the surface veering to
northwesterly flow aloft, an isolated supercell each day cannot be
ruled out with the strongest storms capable of being strong to
marginally severe. Cloud cover will also be on the increase each
day as abundant moisture will continue to advect into the region.
High temperatures will actually be near to slightly below normal
during the next work week, with a possible cold front on Friday
bringing even milder temperatures to the region.

Bieda

&&

.AVIATION...Previous Discussion...18Z TAFs...TSTMs in the area
will be main concern this period. Other than in/near TSTMS, some
patchy MVFR condition could occur toward morning similar to today,
but chcs are too low to include in the TAFs. Exp to see
convection initiate near DHT to AMA around 21Z. Storms will slowly
move east to northeast and will ne in the area through evening.
The storm may struggle to reach GUY until much later as it is more
stable there.

MJG

&&

.HYDROLOGY...Abundant monsoonal moisture will be in place today
through at least Friday of next week. Precipitable water values,
as sampled by the sounding this morning, was 1.35 inches at KAMA.
Latest satellite sounders suggest that values range from 1.3
inches in the southwestern Panhandles to as high as 1.8 inches in
the eastern Panhandles. Thunderstorms that develop today will be
slow moving, as 0-6 km mean wind flow is from the southwest at
around 5 to 10 kts. Combined with the moisture, thunderstorms
could produce between 1 to 2 inch per hour rainfall rates
(possibly higher with stronger development) across the region.
Have continued with the Flash Flood Watch for the northwestern
combined Panhandles, and will monitor for further extension should
the situation warrant.

Continued lower level southeasterly moist flow Sunday and Monday,
with passing shortwave troughs aloft under northwesterly flow
aloft, will aid in developing thunderstorms capable across the
region. Some of these storms will have more robust development,
and continued access to a near tropical atmosphere (1.3 to 1.8
inches of PWV). Flood and flash flood concerns will rise through
Monday as thunderstorms will have a chance to develop and produce
heavy rainfall over similar areas through the period. Another
flash flood watch will be likely Sunday and Monday, possibly for
the entire region, if current model trends continue.

Tuesday through Friday will continue to have a similar pattern in
place as this weekend. Confidence is a little lower on surface
features given some discontinuity with various model guidance
runs, but guidance is suggestive of continued thunderstorm
activity in a near-tropical environment through at least Friday.
We will continue to monitor the potential for flood or flash flood
conditions through the work week. Stay tuned to the weather
forecast, and remember "Turn Around, Don't Drown."

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  89  67  80  64 /  30  40  50  50  70
Beaver OK                  69  84  66  77  65 /  40  30  60  50  30
Boise City OK              66  83  63  77  63 /  50  50  60  50  70
Borger TX                  71  91  68  81  66 /  50  30  60  50  60
Boys Ranch TX              70  91  67  81  66 /  10  40  60  50  70
Canyon TX                  69  88  67  80  65 /  20  40  50  50  70
Clarendon TX               70  89  68  82  66 /  50  30  40  40  60
Dalhart TX                 68  89  65  80  64 /  10  40  60  60  70
Guymon OK                  68  87  65  79  65 /  50  40  60  50  50
Hereford TX                69  90  67  81  65 /  10  40  50  50  70
Lipscomb TX                70  89  67  78  65 /  30  30  60  50  30
Pampa TX                   69  89  66  80  64 /  50  30  60  50  50
Shamrock TX                72  90  69  81  67 /  50  20  40  50  50
Wellington TX              72  92  71  85  68 /  50  20  30  40  50

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Sunday morning for the following
     zones: Dallam...Hartley.

OK...Flash Flood Watch through Sunday morning for the following
     zones: Cimarron.

&&

98/88
Hazardous weather outlook, Jul 29, 1:17 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
217 PM CDT Sat Jul 29 2017

OKZ001>003-TXZ001>020-300730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
217 PM CDT Sat Jul 29 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms will be likely across the combined
Panhandles this afternoon and evening, with the strongest storms
capable of producing heavy rainfall. Storm movement will be quite
slow, around 5 to 10 MPH, which will help promote localized
flooding or flash flooding. A Flash Flood Watch is in effect
through tonight for the northwestern Texas Panhandle, and for
Cimarron County in the Oklahoma Panhandle.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms, some of which could produce heavy
rainfall, Sunday through Friday. Heavy rainfall due to slow
motions may result in localized flood and/or flash flooding across
the combined Panhandles. Some of the strongest storms could be
strong to marginally severe across the region during the period as
northwest flow starts to dominate the weather pattern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely through tonight, and possible through Friday of next
week.

Bieda

In the hours before

Special weather statement, Jul 29, 2:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
308 PM CDT SAT JUL 29 2017

TXZ007-012-292045-
Potter TX-Moore TX-
308 PM CDT SAT JUL 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND MOORE
COUNTIES UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking strong thunderstorms from
north of Amarillo to near Lake Meredith and Dumas, moving north at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Dumas, Cactus, Sunray, Masterson, Four Way and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3536 10163 3533 10205 3604 10214 3604 10164
TIME...MOT...LOC 2006Z 177DEG 8KT 3567 10169

MJG

The radar

The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
July 29, 2:15 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Thunderstorm Wind, Potter

When
July 29, 2:54 PM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

Thunderstorm Wind, Potter

When
July 29, 3:54 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.230, -101.710

East side of old airport terminal collapsed both airport doors blown out due to microburst winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713596, 713597, 713595.